Colorado, 2009

Lightning Strike in Colorado, September 9, 2009

September 9, 2009 · NWS BOU · 1 event in 1 county or zone

A man was critically injured when he was struck by lightning while riding his bicycle. He was nearing a paramedic van when he was hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A man was critically injured when he was struck by lightning while riding his bicycle. He was nearing a paramedic van when he was hit. His heart stopped but paramedics quickly responded and were able to resuscitate him.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 9, 2:05 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 9, 2:05 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT WED SEP 9 2009

.SHORT TERM...POST FRONTAL STABLE AIR REMAINS OVER THE FAR
NORTHEASTERN PLAINS THIS AFTERNOON AND IS EXPECTED TO STAY IN
PLACE...THEREFORE HAVE REMOVED ANY MENTION OF POPS. CONVECTION WILL
CONTINUE OVER THE HIGHER TERRAIN LATE THIS AFTERNOON AND EARLY
EVENING. HEAVY RAIN IS THE BIGGEST CONCERN AS THE WESTERLY FLOW
ALOFT IS VERY LIGHT WEAK. WITH NO MAJOR FORCING MECHANISM...EXPECT
THE CONVECTION TO DIMINISH LATE EVENING WITH A FEW STORMS POSSIBLY
LASTING UNTIL MIDNIGHT OVER THE SOUTHERN FOOTHILLS AND PALMER
DIVIDE. SKIES WILL BE CLEARING TONIGHT ALLOWING SOME PATCHY FOG TO
DEVELOP...MAINLY OVER THE FAR NORTHEAST PLAINS.

THURSDAY WILL SEE EVEN LESS CONVECTIVE ACTIVITY WITH TEMPERATURES
ABOUT 7-10 DEGREES WARMER AS THE UPPER RIDGE REMAINS OVER THE FOUR
CORNERS AREA. THE NORTHEASTERN PLAINS AGAIN LOOK TO BE CAPPED SO
HAVE LEFT POPS OUT OF THIS AREA. MOST ACTIVITY WILL BE OVER THE
SOUTHERN FOOTHILLS AND MOUNTAINS HOWEVER CAPES ARE PROGGED TO ONLY
BE 400-800 J/KG. THEREFORE ONLY ISOLATED ACTIVITY IS EXPECTED AND
NOTHING AT SEVERE STRENGTH WITH CONTINUED WARM TEMPERATURES AND
LIGHT FLOW ALOFT.

.LONG TERM...INTERESTING UPPER LEVEL PATTERN WILL INFLUENCE THE
EXTENDED PERIOD. UPPER LEVEL RIDGE HOLDS FAIRLY STRONG OVER THE
WESTERN UNITED STATES FOR THURSDAY EVENING WITH A RIDGE AXIS
EXTENDING EASTWARD OVER COLORADO. FCST CROSS SECTIONS SHOW DRY
CONDITIONS OVER THE CWA AND WILL CARRY ISOLD POP POTENTIAL. LONG
TERM MODELS ARE CONTINUING WITH THE PROGRESSION OF A PACIFIC SHORT
WAVE DEVELOPING INTO A CLOSED RETROGRADING TROUGH FROM LATE THURSDAY
INTO THE WEEKEND. FOR FRIDAY THIS MEANS A GOOD COLD FRONT WILL ENTER
NORTHEAST COLO MIDDAY AS NNW FLOW IN THE MID AND UPPER LEVELS WRAPS
AROUND DESCENDING TROUGH OVER THE NRN US PLAINS. WILL BRING FRIDAYS
TEMPS DOWN CLOSER TO SEASONAL NORMALS AS FRONTS TIMING AHEAD OR
AFTER MAX DAYTIME HEATING WILL AFFECT HIGHS. LOW LEVEL MOISTURE
INCREASES OUT AHEAD OF FRONT BUT FCST SOUNDINGS INDICATING SOME MID
LEVEL STABILITY AS COLD FRONT ARRIVES AHEAD OF BEST COOLING ALOFT.
BEST CHANCE FOR PRECIP WILL OCCUR LATE IN THE DAY AS SOUNDINGS
GRADUALLY COOL AND MOISTEN. SATURDAY IS EXPECTED TO BE THE COOLEST
DAY OF THE EXTENDED PD. COOLEST AIR SHOULD BE IN PLACE BY EARLY
SATURDAY ALONG WITH GOOD POTENTIAL FOR STRATUS ESPECAILLY OVER URBAN
CORRIDOR AND PLAINS. FCST TEMP GUIDANCE PRETTY MUCH IN LINE WITH
HIGHS OVER CWA BEING 8-10 DEGF BELOW SEASONAL NORMALS. NOT FULLY
CONFIDENT AT THIS TIME WITH THE TROUGHS FULL RETROGRADE BACK INTO
WYO AND MT BY LATE SATURDAY...HOWEVER ITS LIKELY THAT FLOW ALOFT
WILL BE FROM A WEST TO NORTHWESTERLY DIRECTION. GFS HAS UPPER LOW
OVER THE BLACK HILLS TO GILETTE WYO REGION BY SAT AFTN. DESPITE
PLENTY OF MOISTURE AND LOW LEVEL EASTERLY SFC FLOW OVER CWA SAT...
THIS IS NOT THE OPTIMAL TROUGH PLACEMENT FOR A GOOD PRECIP EVENT.
FAIRLY CERTAIN ATTM THAT FLOW ALOFT WILL BE COOL NORTHWESTERLY AND
WILL ASSUME SOME INSTABILITY AND CONVECTION FIRING OFF HIGHER
TERRAIN BY LATE SAT AFTN DESPITE NEUTRAL TO DOWNWARD FORCING IN THE
QG FIELDS FOR THIS PERIOD.

FOR SUNDAY...WHETHER THE TROUGH MOVES OFF TO THE EAST OR FOLLOWS
THROUGH WITH THE PROGGED TRAJECTORY BACK NORTH...WILL KEEP ISOLD
POPS AS LOW AND MID LEVEL MOISTURE REMAINS OVER THE CWA. FOR MONDAY
THROUGH WEDNESDAY...FLOW ALOFT REMAINS FROM A SOUTHWESTERLY
DIRECTION AS RIDGE CONTINUES TO BUILD OVER THE SOUTHWEST US. LOWER
AND MID LEVELS GRADUALLY DRY AND WILL BRING TEMPS BACK UP CLOSER TO
SEASONAL TO SLIGHTLY ABOVE SEASONAL NORMALS.

&&

.AVIATION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EARLY EVENING...MAINLY SOUTH AND WEST OF KDEN FROM 21Z TO 02Z.
DRIER AIR MOVING INTO THE AREA WILL KEEP SKIES PARTLY CLOUDY
OVERNIGHT WITH LIGHT DIURNAL WINDS. SOME PATCHY FOG EXPECTED ON THE
PLAINS AFTER 10Z...SHOULD STAY EAST OF KDEN. VFR CONDITIONS EXPECTED
THURSDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/FREDIN
Hazardous weather outlook, Sep 9, 9:59 AM MST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT WED SEP 09 2009

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT WED SEP 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS OVER THE SOUTHERN
FOOTHILLS...MOUNTAINS AND THE PALMER DIVIDE TODAY WITH ISOLATED
THUNDERSTORMS ELSEWHERE. THE MAIN THREAT OF THE STORMS TODAY
WILL BE HEAVY RAIN AS THEY WILL BE MOVING SLOW. COULD SEE SOME SMALL
HAIL OUT OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL REBOUND TO ABOVE SEASONAL NORMALS FOR THURSDAY
AHEAD OF A COLD FRONT EXPECTED TO MOVE INTO NORTHEAST COLORADO ON
FRIDAY. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORM WILL BE FROM
FRIDAY THROUGH SUNDAY WITH BELOW SEASONAL TEMPERATURES EXPECTED.
TEMPERATURE WILL WARM SLIGHTLY FOR THE BEGINNING OF NEXT WEEK WITH A
SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/FREDIN

The radar

The Denver radar (KFTG), 34 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Arapahoe

When
September 9, 4:15 PM MST
Where
Arapahoe County, (Apa)englwood Arapah
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.570, -104.830

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195499.